North Dakota, 2008

Hail in North Dakota, July 16, 2008

July 16, 2008 · NWS FGF · 1 event in 1 county or zone

Elevated thunderstorms clipped Barnes county early in the morning of the 16th. One report of hail was received over southwest Barnes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Elevated thunderstorms clipped Barnes county early in the morning of the 16th. One report of hail was received over southwest Barnes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 3:30 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 3:30 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 16 2008

.DISCUSSION...
FLAT UPPER LEVEL RIDGE OVER WESTERN ND WILL MOVE EAST ACROSS THE
FORECAST AREA TODAY. UPPER LEVEL JET WILL BE LOCATED ALONG THE
INTERNATIONAL BORDER.

WATER VAPOR LOOP SHOWS SHORT WAVE/JET STREAK OVER SOUTHERN SK AND A
CIRCULATION CENTER OVER THE BC/AB BORDER. SK SHORT WAVE WILL MOVE
OVER SOUTHERN MB THIS AFTERNOON AND BC/AB UPPER LOW WILL MOVE ACROSS
SOUTHERN MB WED NIGHT.

RADAR SHOWING SCATTERED THUNDERSTORMS FROM WADENA TO BARNES
COUNTIES. AREAS VAD WINDS SHOWING 925 TO 850 HP WINDS ABOUT 20 TO 30
KNOTS. GOOD EAST WEST 850 HPA THETA-E GRAD WAS LOCATED OVER THE
SOUTHERN ZONES. LIS AND MUCAPES WERE THE LOWEST OVER THE SOUTHERN
ZONES. THETA-E GRADIENT SHIFTS A BIT NORTH BUT REMAINS OVER THE
SOUTHERN RED RIVER VALLEY. THETA-E GRAD SHIFTS SOUTH TONIGHT. WILL
KEEP HIGHER POPS SOUTH TODAY AND TONIGHT. PRECIPITABLE WATER LOWERS
A BIT FOR THU. LOW CAPES WILL BE ACROSS THE AREA THU AND KEEP CHANCE
FOR THUNDERSHOWERS THU AND THU EVENING.

NEXT SIGNIFICANT UPPER TROUGH MOVES INTO THE AREA SAT AND WILL BE
THE NEXT CHANCE FOR THUNDERSTORMS.

EXTENDED...SATURDAY-SUNDAY
NO CHANGES MADE TO THE EXTENDED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA. THUNDERSTORMS ARE
EXPECTED THROUGH THE MORNING OVER THE SOUTHERN RED RIVER VALLEY
WHICH MAY PRODUCE MVFR CONDITIONS INTO FAR. BJI JUST CAME IN WITH
LIFR CIGS AND IFR VIS LIKELY DUE TO FOG.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Jul 15, 5:55 AM CST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT TUE JUL 15 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM WEDNESDAY
THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA STARTING
WEDNESDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE WEATHER THREATS.

THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO DEVELOP ALSO EXISTS
OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA FROM SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barnes

When
July 16, 5:35 AM CST
Where
Barnes County, 8.56 mi W of Litchville
Measured
0.75 in hail
Reported by
Public
Coordinates
46.660, -98.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 126841.